Q. I used to have a full head of hair but over the last three years it has been thinning at an alarming rate. I wonder if any of my medications could be responsible for this problem. I take atenolol for blood pressure, ibuprofen for arthritis and amitriptyline for fibromyalgia.
My hairdresser does wonders but I do have a lot of bad hair days and feel very self conscious. My doctor suggested Rogaine but didn’t seem very concerned. Can you send me any information that would be helpful for my situation?

A. Your medicines could indeed be contributing to your hair loss. A surprising number of drugs do seem to cause hair thinning.
Beta blockers are among the most likely culprits when it comes to hair loss. There is also some serious doubt among hypertension experts that drugs like atenolol, metoprolol or propranolol are appropriate as first-line treatments for high blood pressure. And by the way, the ibuprofen you are taking for arthritis could be raising your blood pressure as well as contributing to your hair loss.
Another reader offered this report:

“I experienced hair loss while taking metoprolol (also a beta blocker) for migraine prevention. I was losing 200 hairs at each brushing (I counted!!).
“I quit taking the beta blocker when I read the information supplied by the supplier that indicated “reversible alopecia” (hair loss) was a possible side effect. My hair loss subsided and I’m happy to report that my hair has completely regrown.
“I know the worry caused by hair loss and hope that you will have the same positive experience that I did once you get off the atenolol.”

+++++++++++++++++++++++
Please don’t stop taking your medications on your own. Sudden withdrawal from beta blockers can cause chest pain, irregular heart rhythms or even a heart attack. Instead, ask your doctor about alternatives that might not trigger this reaction.
You may find our Guide to Hair and Nail Care helpful. It discusses minoxidil (Rogaine) and lists medications associated with hair loss. You may also find our Guide to Blood Pressure Treatment worthwhile. It gives the inside story on beta blockers and provides background information on many other medications and non-drug alternatives.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Ceredwyn
    East Anglia
    Reply

    I take Atenolol 50 mgms for hypertension and Atorvastatin (statin) and Amytriptyline 10 mgms for sciatica. I have noticed hair thinning and shedding in the last year. My thick wiry hair is now similar to a dolls hair. Fine and silky. I’ve been to my GP and and am seeing a consultant dermatologist next month. I feel sure it’s the beta blockers. My GP has told me to continue taking them until I get the Dermatologists opinion. I am taking vitamin supplements by way of Biotin Pumpkin Seed Oil and Silica and I think the shedding is less. Also using the Aveda Invati Range which is lovely.

  2. kdelphi
    Reply

    I wish that Big Pharma would spend more time and money on replacements for these drugs, rather than so many erection drugs.

  3. john derek
    Reply

    Yes, many drugs may cause hair loss but this side effect is usually reversible in that the side effects seen would stop once you stop consuming the drug. If one feel stress with the hair loss associated with the use of a particular drug, it best to check with your doctor to see if there are other alternatives which could spare you of this unwanted side effect.

  4. stacie s.
    Reply

    My daughter is 16. She had a wonderful, thick head of shiny hair until about four months ago. About the same time she developed a lump under her right underarm. we went to the doctor and she prescribed SMZ/TMP DS 800-160, 14 pills. The right side underarm lump went away but she developed one under her left underarm and also a lump on her thigh. The doctor prescribed a second round of this antibiotic. Could this have caused the hair issue? What can we do to help her stop her hair from falling out and to bring back healthy shine?

  5. KDelphi
    Reply

    I am taking metropolol and am getting a receding hairline (I am a 56 yr old female). It looks horrible!I have been using the “fibers”, sprays, etc but they look horrible and harm the hair I have left.
    I was put on metropolol when I developed an anaphylactic reaction (allergic, had to be given epinephrine shots) to Lisinopril. I tried a calcium channel blocker, but it made my mouth taste so bad, that I called the city water, I thought my water was contaminated!
    Diuretics do not lower my bp enough (well, neither do beta blockers, only to about 150/110) and I tried going off of them, cutting them in half. I ended up in the ER with severe chest pains, bp of 180/160 and a pulse of 150….they told me to take the full dose again….what do I do???! Please someone help-

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.